Portugal. Hepatic steatosis and lactic acidosis associated with nucleoside analogues are reactions that have been known for some years. Nucleoside analogues are indicated for the treatment of HIV infection, usually concomitantly with other antiretroviral drugs. This association was initially described for didanosine but further cases were reported later with other nucleoside analogues, namely zalcitabine and zidovudine. Recently, analysis of the first post-marketing safety data on stavudine and lamivudine has revealed several cases of lactic acidosis and fatty liver, some of which were fatal. It has been postulated that these reactions could be ascribed to mitochondrial toxicity. Most cases occurred in female patients who were either obese or under concomitant therapy with other nucleoside analogues. These reactions usually presented some time after the beginning of therapy, and were often fatal.
Based on the evaluation of these reactions and considering the severity of the adverse reaction involved, the risk of mortality (especially due to lactic acidosis), and the frequent use of combinations of these drugs, it was deemed necessary to include this information in the sections on adverse reactions and special precautions for use in the product information (SPCs) of all nucleoside analogues approved in the countries of the European Union.
Reference: Boletín de Farmacovigilância 2(1): 2 (1998), Instituto Nacional da Farmácia e do Medicamento (INFARMED), Lisbon.